Today marks 6 weeks that I have been on Clozapine. My psychiatrist has been increasing the dose slowly. I have only been at my current dose of 200 mg a night for 2 weeks. This is the dose that my psychiatrist wants me on until we get the results of my Clozapine level from this upcoming blood work. Things were going just fine, until the past several days. There’s always some sort of problem with me and medications, it can never simply work.

One thing I noticed is that I’m starting to slur my words and sometimes I just have a hard time saying certain words, usually words that have several ‘s’ sounds strung together in a row. It doesn’t happen often, but when it does, it’s very frustrating. I feel like a little kid again with the speech impediment I had until I reached 3rd grade. I first noticed it happening about 3 or 4 days after increasing my dose to 200 mg. My initial thought was that it could be due to the Valium or Percocet. I paid close attention making sure that the slurred speech was still occurring even when I had not taken any Valium or Percocet.

Over the past few days, I noticed another side effect, drooling. It only happens when I’m sleeping, but it gets so bad that my pillow is soaked. Sorry, I know it’s gross, but it’s been happening for about 4 days now. I tend to wake up in the middle of the night and then I have nowhere to lay my head down when I try to go back to sleep. I did some research, and it turns out that drooling is a regular side effect of Clozapine. The slurred speech is also a known side effect, but it’s not very common. I wish I could fix the fact that I tend to get so many side effects from medications. I wonder if it’s because of my Ashkenazi genes.

I told my psychiatrist about these side effects. He said that we can discuss options regarding the drooling the next time I see him, which is on Wednesday. That sounds promising, at least there are options. However, he said that if the slurred speech continues or increases, then I would most likely have to reduce or get off the Clozapine. I’m not happy with that option. There’s nothing I can do about it now. If I do end up having to get off the Clozapine, then I’m sure there is a very good reason for it. Now, I just wait and see…

4 thoughts on “Clozapine Side Effects

  1. I know how frustrating slurred speech is. It happened to me when I was on Lithium, even though my blood work was normal. I never thought of drooling as a side effect but now that you mention it, that may have happened to me when I was on Seroquel.

    I hope that everything works out with Clozapine. You deserve some stability and a med that helps you to find it.

    Liked by 2 people

  2. I am so sorry that you are having those side effects. I know the feeling, because I have experienced a lot of them, when my shrink was looking for the right meds for me. I hope that everything works out for you and the side effects go away my friend.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s